Minnesota, 2013

Hail in Minnesota, May 18, 2013

May 18, 2013 · NWS MPX · 2 events in 1 county or zone

Several thunderstorms developed late Saturday afternoon in west central Minnesota. These storms moved slowly northward and intensified near Starbuck, Minnesota and produced half dollar size hail along with strong winds of 54 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed late Saturday afternoon in west central Minnesota. These storms moved slowly northward and intensified near Starbuck, Minnesota and produced half dollar size hail along with strong winds of 54 mph. Another report of large hail and 56 mph winds occurred northwest of Glenwood, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 2:12 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 2:12 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 312 PM CDT SAT MAY 18 2013

THE HYDROLOGIC ISSUES FOR TONIGHT AND SUNDAY ARE DISCUSSED IN A
SEPARATE SECTION BELOW. CONVECTION IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON ACROSS WEST CENTRAL MN AND PROPAGATE SLOWLY ENE
THROUGH THE EVENING. MORE CONVECTION IS FORECAST TO EXPLODE OVER
NE/KS AND RACE NE...PERHAPS REACHING SW MN AFTER MIDNIGHT AND INTO
CENTRAL...EAST CENTRAL AND SOUTHEAST MN DURING THE LATE NIGHT
HOURS. DEEP LAYER SHEAR IS BEST TONIGHT ACROSS WEST CENTRAL INTO
CENTRAL MN ALONG WITH ML CAPE NEAR 1500 J/KG. DOWNDRAFT CAPE IS
ALREADY NEAR A 1000 J/KG NEAR OUR WESTERN BORDER ATTM. HENCE...A
FEW SEVERE STORMS WITH HAIL AND WIND ARE POSSIBLE.

SUNDAY SHOULD BEGIN WITH CONVECTION ACROSS CENTRAL AND EASTERN MN
WHICH WILL WEAKEN/DISSIPATE WHILE MOVING NE THROUGH THE LATE
MORNING HOURS. THERE MAY BE A FEW HOURS DURING THE LATE MORNING
AND EARLY AFTERNOON WITH SOME SUNSHINE AND LITTLE CONVECTION
OCCURRING. THAT IS LIKELY TO CHANGE DURING THE MID TO LATE
AFTERNOON HOURS WITH CLUSTERS OF STRONG TO SEVERE STORMS
DEVELOPING ACROSS CENTRAL AND SOUTHERN MN AND BY EVENING ACROSS
WEST CENTRAL WI. MODEL CONSENSUS IS FOR 1500-2000 J/KG OF CAPE
WITH NEARLY 500 J/KG BEING HAIL CAPE. DEEP LAYER SHEAR IS BEST
(30-40 KNOTS) ACROSS SOUTHERN MN INTO WEST CENTRAL WI DURING THE
LATE AFTERNOON AND EVENING. HOWEVER...0-1KM SHEAR INCREASES TO
NEAR 25 KNOTS ACROSS CENTRAL MN WITH SFC-3KM CAPE OVER 150 J/KG
ALONG AND SOUTH OF THE AFOREMENTIONED BOUNDARY. THIS WILL NEED TO
BE WATCHED FOR POSSIBLE TORNADIC DEVELOPMENT.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 312 PM CDT SAT MAY 18 2013

THE LONG TERM FORECAST REMAINS QUITE WET INTO THURSDAY AS A
VERTICALLY STACKED LOW PRESSURE SYSTEM OVER THE NORTHERN AND
CENTRAL PLAINS BEGINS A SLOW EASTWARD DRIFT. THUNDERSTORMS WILL
WANE SUNDAY NIGHT WHILE MOVING NE. HOWEVER...MONDAY REMAINS A DAY
OF INTEREST FOR MORE SEVERE WEATHER OVER OUR EASTERN FA. AN
OCCLUDED FRONT WILL LIFT NORTHEAST ACROSS EASTERN MN AND WEST
CENTRAL WI DURING THE DAY. CAPE AND SHEAR VALUES ARE RESPECTABLE
BY AFTERNOON FROM THE TWIN CITIES ON EAST AND SOUTH AND A FEW MORE
SEVERE STORMS ARE POSSIBLE. THERE REMAINS A SMALL CHANCE FOR
THUNDER TUESDAY AND WEDNESDAY...DEPENDING ON HOW FAST THE
VERTICALLY STACKED LOW PRESSURE SYSTEM MOVES. RIGHT NOW...THERE
CONTINUES TO BE A SLOWING TREND. HENCE...WE WILL BE DEALING WITH
RATHER HIGH POPS THROUGH MID WEEK.

THE GFS AND EC SHOW THIS LOW PRESSURE SYSTEM BREAKING DOWN ACROSS
THE REGION ON THURSDAY WITH HIGH PRESSURE FOR FRIDAY AND PERHAPS
SATURDAY BEFORE YET ANOTHER LARGE UPPER TROUGH MOVES INTO THE
WESTERN THIRD OF THE NATION...SPREADING MORE SHOWERS BACK. THE
WARMEST DAY IN THE EXTENDED RANGE IS ON MONDAY WITH HIGHS IN THE
50S AND 60S FOR TUESDAY AND WEDNESDAY WITH 60S TO LOWER 70S FOR
FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 107 PM CDT SAT MAY 18 2013

MORNING STORMS LEFT BEHIND AN AREA OF MVFR CIGS AND EVEN SOME IFR
VSBYS IN SPOTS FROM WEST CENTRAL MN INTO WISC. THIS WILL HANG ON
FOR ANOTHER HOUR OR TWO AT PLACES LIKE AXN/STC/RNH...WHICH ARE
FARTHER NORTH OF THE WARM FRONT CURRENTLY IN SOUTHERN MN. ANOTHER
ISSUE IS POTENTIAL FOR MVFR FOG TONIGHT IN EASTERN MN AND WISC
WITH RESIDUAL MOISTURE AND SOUTHEAST WINDS. THIRD ISSUE IS
DEVELOPMENT OF STORMS THIS EVENING IN WEST CENTRAL MN PER HOPWRF
AND OTHER SHORT TERM MODELS. NORTHEAST MOVEMENT TO INDIVIDUAL
STORMS BUT OVERALL AREA GRADUALLY TRANSLATES EASTWARD...REACHING
EASTERN MN AND WESTERN WISC 08Z-12Z.

KMSP...DRY WEATHER IN WAKE OF MORNING STORMS. NAM SUGGESTS
REDEVELOPING STORMS IN WESTERN MN REACHING KMSP SHORTLY AFTER 00Z
THIS EVENING BUT MOST SHORT TERM MODELS HOLD OFF UNTIL LATE
TONIGHT. THUS HAVE PRECIP AT KMSP NOT UNTIL 10Z. COULD WELL BE TWO
OR THREE HOURS OF THUNDER BUT HAVE NOT ADDED THAT WITH UNCERTAIN
TIMING. SOME GUSTS POSSIBLE AROUND 20 KTS THIS AFTERNOON PER KMPX
SOUNDING.

/OUTLOOK FOR KMSP/
SUN NIGHT...MVFR CIGS/VSBY. LIKELY SHRA/TSRA WITH CHC IFR. S-SE WINDS 8-12
KTS.
MON...VFR/MVFR CIGS. CHC SHRA/TSRA. S WIND 10-15 KTS.
TUE...VFR/MVFR CIGS. CHC SHRA/TSRA. E-NE WIND 5 KTS.

&&

.HYDROLOGY...
ISSUED AT 312 PM CDT SAT MAY 18 2013

A SIGNIFICANT RAINFALL EVENT IS POSSIBLE TONIGHT AND SUNDAY
MORNING ACROSS CENTRAL MN. PW VALUES ARE PROJECTED TO INCREASE TO
OVER 1.50 INCHES TONIGHT ACROSS THE MN FA IN CONCERT WITH A
DEVELOPING LOW LEVEL JET. THE PW VALUES FORECAST ARE BETTER THAN
2 STANDARD DEVIATIONS ABOVE NORMAL AND ARE NEAR RECORD VALUES FOR
THE MONTH OF MAY (1.67). A SPECIAL 16Z KMPX RAOB THIS MORNING ALREADY
HAD PW VALUES AT 1.38 INCHES. WITH THE INCREASE IN MOISTURE
TONIGHT... THERE IS STRONG (925-850MB) FRONTOGENESIS THAT DEVELOPS
ACROSS CENTRAL MN AND REMAINS IN PLACE THROUGH MIDDAY SUNDAY. IN
ADDITION...AN INVERTED SURFACE TROUGH ACROSS CENTRAL SD AND
EASTERN ND IS FORECAST TO DROP SE INTO CENTRAL AND NORTHERN MN
BY SUNDAY MORNING WITH PRETTY STRONG LOW LEVEL CONVERGENCE SHOWN.
VARIOUS WRF MODELS SHOW CONVECTION SPREADING/DEVELOPING ACROSS
CENTRAL MN THIS EVENING WITH TRAINING NOTED. ANOTHER ROUND OF
CONVECTION MAY MOVE IN LATE IN THE NIGHT FROM EASTERN SD AND SW
MN. THE STORMS COULD EASILY PRODUCE 1 TO 2 INCHES OF RAIN PER HOUR
AS THEY MOVE THROUGH...MUCH LIKE THE STORMS LAST NIGHT AND THIS
MORNING OVER PARTS OF THE MN FA. IN FACT...WIDESPREAD 1 TO 3 INCH
RAINS FELL ACROSS CENTRAL MN EARLY THIS MORNING...WHICH HAS
CERTAINLY SOAKED THE GROUND. HENCE...IN COLLABORATION WITH
KDLH...WE ISSUED A FLASH FLOOD WATCH FROM 9 PM THIS EVENING UNTIL
1 PM ON SUNDAY FOR AREAS ALONG AND NORTH OF A LINE FROM MORRIS
THROUGH ST. CLOUD TO CAMBRIDGE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH SUNDAY
     AFTERNOON FOR MNZ041>045-047>052.

WI...NONE.
&&

SHORT TERM...RAH
LONG TERM...RAH
AVIATION...TDK
HYDROLOGY...RAH
Hazardous weather outlook, May 18, 12:37 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 PM CDT SAT MAY 18 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
137 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A LULL IN THE THUNDERSTORM ACTIVITY THIS
AFTERNOON...BUT STORM COVERAGE WILL INCREASE IN WESTERN
MINNESOTA BY THIS EVENING AND SLOWLY MOVE EAST WITH TIME. THERE IS
A SLIGHT RISK OF SEVERE WEATHER NEAR AND WEST OF A LINE FROM LAKE
MILLE LACS...TO ST. CLOUD...TO MANKATO TONIGHT. HAIL IS THE
PRIMARY THREAT...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE WITH
THE STRONGEST STORMS IN WESTERN MINNESOTA. IN ADDITION TO THE
SLIGHT RISK FOR HAIL AND WIND IN WESTERN MINNESOTA...HEAVY RAIN
AND LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS PORTIONS OF
WESTERN AND CENTRAL MINNESOTA DUE TO THE COMBINATION HEAVY RAIN
THAT FELL TODAY AND EXPECTED RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY.
THERE IS ALSO A THREAT FOR SEVERE WEATHER BOTH SUNDAY AND MONDAY
IN MINNESOTA AND WISCONSIN. HEAVY RAINFALL IS ALSO LIKELY IN THE
STRONGER STORMS. RAINFALL AMOUNTS COULD EXCEED 4 INCHES BY
TUESDAY. THESE RAIN AMOUNTS MAY CAUSE RISES IN
RIVERS...STREAMS...AND MAY ALSO CAUSE URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 18, 5:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT SAT MAY 18 2013

MNZ041-190045-
DOUGLAS-
654 PM CDT SAT MAY 18 2013

...THUNDERSTORMS DEVELOPING OVER DOUGLAS COUNTY THROUGH 745 PM CDT...

AT 654 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 9 MILES WEST OF ALEXANDRIA...OR 13 MILES NORTHEAST OF
HOFFMAN. THESE STORMS WAS MOVING NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLMES.
  BRANDON.
  GARFIELD.
  MILLERVILLE.
  LEAF VALLEY.
  MILTONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4611 9558 4610 9517 4579 9552 4588 9574
TIME...MOT...LOC 2355Z 212DEG 12KT 4592 9555

The radar

The Minneapolis radar (KMPX), 176 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pope

When
May 18, 6:00 PM CST
Where
Pope County, 1 mi SW of Starbuck
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.610, -95.535

Severe hail fell southwest of Starbuck, Minnesota, along with a report of 54 mph winds, small tree limbs blown down and torrential rainfall.

Hail, Pope

When
May 18, 6:01 PM CST
Where
Pope County, 1.62 mi NNW of Lowry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.720, -95.548

Quarter size hail and a wind gust of 56 mph occurred northwest of Glenwood, Minnesota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441788, 441803.